Hail, Carson
- When
- April 9, 5:18 AM CST
- Where
- Carson County, 7.11 mi SSE of Pantex
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.230, -101.540
An much larger convective complex moved into the Texas Panhandle from the south during the early morning hours of the 9th. Some remaining instability in the atmosphere further west in Carson County helped a storm produce more hail in the size of pennies near Pantex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An much larger convective complex moved into the Texas Panhandle from the south during the early morning hours of the 9th. Some remaining instability in the atmosphere further west in Carson County helped a storm produce more hail in the size of pennies near Pantex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 3:23 AM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 423 AM CDT Tue Apr 9 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (Today through Wednesday night) Issued at 422 AM CDT Tue Apr 9 2024 The center of our incoming upper low is positioned between southeast Arizona and northwest Mexico, (at the time of this writing). The timing and strength of this system is still in agreement amongst models. This closed low will traverse across the region over the course of the day and finally exit by Wednesday afternoon. Unfortunately, there are still some minor discrepancies concerning it's track between the latest model runs that would suggest that even the smallest changes synoptically could have larger mesoscale impacts. These inconsistencies could mean the difference of getting over an inch, or barely a quarter inch of rain; and for some places, could introduce the possibility of receiving measurable precipitation versus nothing at all. Through the morning hours, precipitation bands on the northeast periphery of the upper low will continue to advance northeast into our area. Currently, the areas under the best precipitation are in Lea County in New Mexico and Cochran County in Texas. And they look to move into southern portions of our CWA in the next few hours. The latest 06Z runs of the CAMs suggest that the system will stay on a more southerly track and minimize potential rainfall totals in the High Plains. This goes against the previous 00Z guidance that inferred upon a northern shift in the track for today. A shift that was just enough to sharply increase QPF for the Texas Panhandle. Current observations of METARs and QPE from dual-pol and MRMS purpose that the latest model runs are too light on precipitation totals and are not catching up to the faster motion of our initial bands moving into Texas. With the system keeping it's momentum and entering into a moisture sufficient environment, precipitation should begin in our CWA within the next couple of hours and provide modest rain rates between 0.5-1 inch per hour. As the day continues, scattered showers should carry on in the southern and central zones of the Texas Panhandle. Places further north may encounter some more difficulty in seeing measurable precipitation due to the projected track of the low and an insufficient moisture environment. Even so, some models and ensemble members still advocate for rain accumulation in those areas; however, precipitation amounts will be light. Thunderstorms, while remaining possible, are not favored with today's setup. Poor instability will hamper most convective attempts and keep rain showers as the primary precipitation mode. The best areas to see some isolated, embedded thunderstorms would be near and south of the I-40 corridor. Highs today will range in the 50's and some lower 60's for the eastern zone. Wednesday, the system prepares to leave our area and precipitation will tail off to the southeast by the afternoon. Some lingering cloud coverage will be present for the High Plains, but surface temperatures should still be warmer that what is in store for today. Highs tomorrow will range in the 60's and some isolated lower 70's. Rangel && .LONG TERM ... (Thursday through Monday) Issued at 422 AM CDT Tue Apr 9 2024 Thursday will bring one more day of northerly winds behind our departing storm system. Skies should be mainly clear, but the northerly winds will keep us generally in the 60's and lower 70's. Winds switch around to the southwest on Friday and these southwest winds will continue through the end of this forecast. An upper level ridge moves across the Panhandles on Friday and then the Panhandles will remain under a southwest flow aloft ahead of another storm system moving into west coast. This storm system is expected to quickly sweep eastward across the southwest U.S. on Monday and out onto the Plains on Tuesday. At this time, this system is expected to remain to the north of us, which means mainly dry conditions for most of us. However, there is some indication that there may be enough lift, moisture, and instability ahead of a dryline in the eastern Panhandles to bring a chance of thunderstorms Monday before the system moves out onto the Plains and dry air sweeps across the Panhandles. High temperatures are expected to be generally in the upper 70's and 80's Friday through Monday with the southwest surface winds. Critical fire weather conditions may materialize across the western Panhandles on Monday if the trends of the current models continue. && .AVIATION... (06Z TAFS) Issued at 1238 AM CDT Tue Apr 9 2024 TAFs will begin as VFR for this 06Z period, but the passing of our upper level system may drop ceilings and visibility to MVFR later on today. Breezy to strong winds will be present at all sites during the day time. For AMA, showers may begin over the area close to the 12Z hour. MVFR conditions should settle in with the possibility of fluctuating around IFR as we progress into the afternoon. Showers and MVFR conditions should continue for AMA until the end of the TAF period. For DHT, showers may enter into its vicinity closer to the early afternoon hours. MVFR conditions may be possible intermittently through the afternoon. Later this evening, the showers will pass, ceilings will lift, and VFR conditions will resume. For GUY, VFR conditions will prevail through the period and showers are not expected at this time. Breezy winds from the northeast will still be present at the surface. Rangel && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 52 38 67 37 / 90 80 20 0 Beaver OK 65 40 71 38 / 20 40 10 0 Boise City OK 57 32 66 33 / 20 10 0 0 Borger TX 60 43 72 40 / 70 70 10 0 Boys Ranch TX 55 37 70 37 / 70 60 10 0 Canyon TX 51 37 67 37 / 90 90 20 0 Clarendon TX 55 42 68 42 / 90 90 40 0 Dalhart TX 55 32 66 33 / 50 30 0 0 Guymon OK 62 36 69 35 / 20 20 10 0 Hereford TX 50 37 67 36 / 90 90 10 0 Lipscomb TX 63 43 70 41 / 40 70 20 0 Pampa TX 57 41 68 39 / 70 80 20 0 Shamrock TX 59 43 69 42 / 60 90 40 0 Wellington TX 58 44 68 42 / 90 90 50 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...55 LONG TERM....15 AVIATION...55
Hazardous Weather Outlook National Weather Service Amarillo TX 434 AM CDT Tue Apr 9 2024 OKZ001>003-TXZ001>020-317-092145- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 434 AM CDT Tue Apr 9 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. A chance for thunderstorms exist today across the southern Texas Panhandle. Any storm that forms is expected to remain beneath severe limits at this time. Excessive rainfall may also become a concern for the southern Texas Panhandle later today. Flooding could occur in low lying areas and poor drainage locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms may still continue into Wednesday morning. They are not expected to become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Preliminary Local Storm Report
National Weather Service Amarillo TX
1219 AM CDT Tue Apr 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM Hail 2 SE Alanreed 35.19N 100.72W
04/08/2024 E0.75 Inch Gray TX Public
Report from mPING: Dime (0.75 in.).
&&The Amarillo radar (KAMA), 15 km away, was scanning. The volume nearest the first event began at 11:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175382.